U.S. and European health regulators have announced plans to place stronger heart risk warnings on the labels of Novartis’ controversial multiple sclerosis drug Gilenya (generic: fingolimod). Both the U.S. Food & Drug Administration (FDA) and the European Medicines Agency (EMA) are recommending electrocardiogram (ECG) examinations for patients taking Gilenya with a prior history of heart problems, as well as in individuals who are taking medications that lower their heart rates. Since it was approved in 2010, there have been growing concerns about Gilenya and calls for restrictions on the use of the drug.
What’s the Problem With Gilenya?
April 23, 2012 – Last Friday, the EMA issued a press release advising physicians not to prescribe Gilenya to individuals with a prior history of heart problems or who take medications that lower their heart rates. When Gilenya is given to patients with these issues, they should be monitored by ECG before initiating treatment and for six hours afterwards.
Here at home in the United States, the FDA is planning on putting similar warnings on Gilenya labels. However, the FDA’s warning will differ from the EMA’s in that it will only require ECG monitoring before the first dose and six hours later, instead of continuously.
First approved by the FDA in September 2010, Gilenya is prescribed as an oral treatment for relapsing forms of multiple sclerosis in adults over the age of 18. The drug is designed to reduce the recurrence of flare-ups and delay the onset of physical disability caused by the condition.
Despite a number of concerns about the safety of Gilenya during clinical trials, the FDA fast-tracked the drug to market under the controversial 510(K) process, which is designed to grant approval for medications as quickly as possible.
Before Gilenya was approved by the FDA, the risk of heart irregularities including a decrease in heart rate and/or atrioventricular condition were noted after the first dose. The drug has also been linked to an increased risk for vision loss, heart blocks, and bradycardia when taken with beta blockers or calcium channel blockers.
In December 2011, the FDA issued a press release stating that it was in the process of investigating the death of a Gilenya user that occurred less than a day after being treated with the drug.